North Carolina, 2002Lightning Strikes in North Carolina, July 2, 2002
July 2, 2002 · NWS RAH · 2 events in 2 counties and zones
2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 2, 12:50 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 2, 12:50 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT TUE JUL 2 2002
...HAZY, HOT, AND HUMID
THE TEMPERATURES ALREADY REACHED 90 AT MOST LOCATIONS AT 100 PM EDT.
THE CONVECTIVE TEMPERATURE WAS 88 TO 90 BASED ON THE 12Z/02 SOUNDING
DATA. THE CUMULUS HAVE FINALLY BEGAN POPPING UP.
THE SURFACE ANALYSIS CONTINUED TO SHOW THE APPALACHIAN LEE SURFACE
TROUGH OVER THE PIEDMONT... FROM NEAR DANVILLE S-SW TO GREENSBORO...
ALBEMARLE AND CHARLOTTE. THE VISIBLE SATELLITE SHOWED SOME CUMULUS
BECOMING BETTER ORGANIZED OVER THE NORTHERN PIEDMONT AND AROUND...
AND EAST OF CHARLOTTE. THESE AREAS SHOULD SEE SOME CONVECTIVE ACTION
BEFORE 300 PM.
SCATTERED THUNDERSTORMS ARE EXPECTED TO POP UP AND INTENSITY DURING
THE LATE AFTERNOON. AN ISOLATED PULSE SEVERE STORM WITH HAIL AND
GUSTY WIND WILL BE POSSIBLE. THE BEST AXIS OF MOISTURE WAS LOCATED
CLOSER TO THE FOOTHILLS AND OVER THE BLUE RIDGE AND WEST... WITH A
GRADUAL DECREASE TOWARD THE COAST. CAPES WILL EXCEED 2500 TO 3000
J/KG THIS AFTERNOON. A FAIRLY DEEP AND LIGHT NE FLOW ON ERN
PERIPHERY OF UPPER RIDGE SUPPORTS PULSE CONVECTION. AS ON MONDAY...
HAIL WILL BE POSSIBLE WITHIN THE STRONGER CORES.
WITH THIS IN MIND... WE WILL HAVE GREATEST POPS (40) WEST WITH
LOWEST (20) EAST. THE ACTION WILL GRADUALLY DIE OFF WITH THE LOSS OF
HEATING... FOLLOWED BY A WARM, MUGGY NIGHT. LOWS AOA THE 68-72
DEGREE READINGS OF THIS MORNING.
FOR WEDNESDAY AND THURSDAY... MORE OF THE SAME... JUST MORE OF IT
THE ETA MOS IS HOTTEST... WITH UPPER 90S... THE NGM MOS COOLEST
WITH LOWER 90S. ALL THE REGION SHOULD SEE 95 WITH 97 OR 98 POSSIBLE
AT FAY-GSB. THESE READINGS COMBINED WITH DEW POINTS IN THE LOWER 70S
WILL GIVE HEAT INDICES BETWEEN 100 AND 105 BOTH AFTERNOONS. WE WILL
ISSUE AN SPS HIGHLIGHTING THE ABOVE. 30 TO 40 PERCENT POPS ARE IN
ORDER WITH ISOLATED PULSE SEVERE POSSIBLE AGAIN WITH CAPES IN THE
3000-3500 RANGE. THE WEAK SURFACE TROUGH WILL ENHANCE LOW LEVEL
CONVERGENCE DURING MAX HEATING.
MODEL CONSENSUS INDICATES THAT FRIDAY WILL BE A TRANSITION DAY WITH
AN UPPER LEVEL TROUGH FORECAST TO SWING THROUGH NEW ENGLAND...
SENDING A WEAK SURFACE FRONT SOUTH INTO THE STATE. THIS WILL LOWER
THE RISK OF THUNDER OVER THE WEEKEND FOR CENTRAL NC... AS DRIER AIR
IS FORCED SOUTH ON THE BACKSIDE OF THE TROUGH. HIGHS WILL BACK OFF
4-6 DEGREES OVER THE WEEKEND... BUT NOT FOR LONG AS THE SAME OLD
PATTERN IS FORECAST TO RETURN MON-TUE.
.RAH...NONE.
BADGETT/RA
In the hours before
Special weather statement, Jul 2, 3:35 PM EST, 55 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-031200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EDT TUE JUL 2 2002
...HEAT INDICES OF 100 TO 105 DEGREES EXPECTED WEDNESDAY...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER INDIANA
TODAY... WILL REMAIN IN PLACE THROUGH WEDNESDAY. WITH THE HIGH
PRESSURE EXPECTED TO REMAIN IN PLACE THROUGH THURSDAY...
HOT AND INCREASINGLY HUMID CONDITIONS WILL PREVAIL OVER CENTRAL
NORTH CAROLINA WEDNESDAY AND THURSDAY.
THE TEMPERATURES ARE FORECAST TO REACH WELL INTO THE 90S OVER
CENTRAL NORTH CAROLINA BOTH WEDNESDAY AND THURSDAY. A FEW READINGS
IN THE UPPER 90S MAY OCCUR OVER THE SANDHILLS AND COASTAL PLAIN.
THESE TEMPERATURES COMBINED WITH DEW POINT READINGS BETWEEN 68 AND
73 DEGREES... WILL GIVE HEAT INDICES OF BETWEEN 100 AND 105 DEGREES
DURING THE AFTERNOON HOURS BOTH DAYS.
THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF
THE ACTUAL TEMPERATURE ARE COMBINED WITH THE RELATIVE HUMIDITY. A
HEAT INDEX OF BETWEEN 100 AND 105 DEGREES IS CONSIDERED THE LEVEL
WHERE PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT... OR PHYSICAL
STRESS... ESPECIALLY IF SIGNIFICANT TIME IS SPENT OUTDOORS.
THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR WORK
AND ACTIVITIES DURING THE AFTERNOON HOURS. IF YOU MUST BE OUTDOORS
FOR EXTENDED PERIODS OF TIME... REMEMBER TO WEAR LIGHT COLORED...
LOOSE FITTING CLOTHING... DRINK PLENTY OF WATER... AND TAKE FREQUENT
BREAKS IN AN AIR CONDITIONED BUILDING OR SHADY LOCATION.
CHECK ON THE ELDERLY... MAKE SURE THEY HAVE A FAN OR AIR
CONDITIONING TO STAY COOL ALONG WITH PLENTY OF WATER. KEEP PETS IN
SHADY AREAS OR INDOORS. PROVIDE PLENTY OF WATER.
THE MAIN PROBLEM DAYS WILL BE WEDNESDAY AND THURSDAY. SLIGHT
DROPS IN BOTH TEMPERATURE AND RELATIVE HUMIDITY WILL PROVIDE
RELIEF BY THE WEEKEND. UNTIL THEN... USE COMMON SENSE AND STAY COOL.
BADGETT
Lightning, Edgecombe
- When
- July 2, 4:30 PM EST
- Where
- Edgecombe County, Rocky Mt
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.913, -77.597 (the zone’s center; the record gives no point)
Lightning started a fire which damaged a home on Winchester Road.
Lightning, Randolph
- When
- July 2, 5:00 PM EST
- Where
- Randolph County, Asheboro
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 35.710, -79.806 (the zone’s center; the record gives no point)
A woman was injured when lightning struck nearby.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 2 to 4, 200221 deaths · 14 events
- Heat in Connecticut, July 2 to 4, 20021 death · 6 events
- Flooding and Hail in Georgia, July 2, 20022 injured · $649,000 · 1.75 in hail · 63 events
- Flood in Texas, July 2 to 3, 20021 death · 1 event
- Heat in Missouri, July 2, 20021 death · 1 event
- Flood in Texas, July 2 to 6, 20021 death · 1 event
- Hail and Lightning Strike in North Carolina, July 2, 2002$880,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Tennessee, July 2, 2002$210,000 · 1.75 in hail · 27 events
- Flash Flood and Hail in Texas, July 2, 2002$200,000 · 50 kt wind · 3 events
- Flash Flood in Kentucky, July 2, 2002$200,000 · 1 event
- Hail and Damaging Winds in Tennessee, July 2, 2002$65,000 · 1 in hail · 13 events
- Lightning Strike in Alabama, July 2, 2002$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303671, 5303672.